Alert archive / Wisconsin / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Milwaukee, WI

August 14, 2023Kenosha County, Racine County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Aug 14, 2023, 4:29 PM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2023, 4:29 PM CDT (21:29 UTC)
Expired
Aug 14, 2023, 6:30 PM CDT
In force
2 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

Counties Kenosha County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 68 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:30 PM CDTFLASH FLOOD1 Nw Kenosha, WIMany streets flooded in Kenosha and some cars stranded.
Aug 14, 5:15 PM CDTRAIN 3.292 Nw Elmwood Park, WI3.29 inches in past 9 hours. Site WI-RC-3. Reported basement window well flooding, and ponding of water on lawns. Some flooding on street for the past 2 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WGUS53 KMKX 142129
FFWMKX
WIC059-101-142330-
/O.NEW.KMKX.FF.W.0005.230814T2129Z-230814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
429 PM CDT Mon Aug 14 2023

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Eastern Kenosha County in southeastern Wisconsin...
  East Central Racine County in southeastern Wisconsin...

* Until 630 PM CDT.

* At 429 PM CDT, the public reported heavy rain across the warned 
  area. Between 1 and 2.5 inches of rain have fallen. Additional 
  rainfall amounts up to 0.5 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Public reported cars stuck in spots on downtown
           Kenosha

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, 
  Wind Point, Somers, Elmwood Park, North Bay and Franksville.

Rain is largely finished but there is a few spots that have 
experienced increasing impacts from rainfall and flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4275 8792 4278 8776 4276 8777 4273 8777
      4270 8777 4267 8779 4267 8781 4261 8782
      4259 8781 4253 8781 4250 8780 4250 8788
      4254 8794 4267 8795

FLASH FLOOD...OBSERVED

$$

KUROSKI
1 follow-up statement
414 
WGUS73 KMKX 142325
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
625 PM CDT Mon Aug 14 2023

WIC059-101-142335-
/O.EXP.KMKX.FF.W.0005.000000T0000Z-230814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kenosha WI-Racine WI-
625 PM CDT Mon Aug 14 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM CDT THIS EVENING FOR 
EASTERN KENOSHA AND EAST CENTRAL RACINE COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM CDT for portions of 
east central, south central, and southeast Wisconsin.

LAT...LON 4275 8792 4278 8776 4276 8777 4273 8777
      4270 8777 4267 8779 4267 8781 4261 8782
      4259 8781 4253 8781 4250 8780 4250 8788
      4254 8794 4267 8795

$$

ANDERSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:53 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 14, 2:53 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
253 PM CDT Mon Aug 14 2023

.SHORT TERM...
(Issued 253 PM CDT Mon Aug 14 2023)

Tonight through Tuesday night:

Moderate to heavy rainfall continues across mainly east central
and southeast Wisconsin, as the best differential CVA, TROWAL and
frictional convergence from the lakeshore sets up. Efficient rain
processes are being observed so far today, and more of this
should occur into this evening toward east central and southeast
Wisconsin. The latest HREF PMM continues to show a widespread
1.50 to 4.00 inches of rainfall across the area, highest in
southeast Wisconsin, with some localized 5.00 inch-plus amounts.

For now, will leave the Flood Watch area as is into this evening,
where the highest and more impactful rainfall amounts have
already occurred, or are expected. Urban and low-lying/poor
drainage areas are most susceptible to flash flooding, and will
continue to watch those areas closely into this evening. Rainfall
rates will be key, as anything over one inch per hour in these
areas would result in greater potential for flooding issues.

The western counties have seen a decrease in rain activity, with
some partial clearing, as the main axis of moisture advection is
more focused just to the east. There may be more scattered showers
or a few storms that occur per latest CAMs, which would rotate
south southeastward. Any risk for more organized convection and
strong to marginally severe storms should continue to reside in
northeast Iowa into northern Illinois. We would need to see more
low level CAPE for that risk to shift northward. Could see small
hail occur with any cells near the Illinois border, as some of
that low level CAPE could get tapped.

The Beach Hazards Statement will remain in effect into Tuesday
morning for Sheboygan and Ozaukee County beaches, and until middle
afternoon Tuesday for Milwaukee, Racine and Kenosha County
beaches. Gusty onshore winds should bring high waves and dangerous
currents to these beaches. Stay out of the water.

The rain will end from west to east later this evening into the
overnight hours. Some fog is possible with the lingering
moisture, if the gusty north to northeast winds subside later
tonight into early Tuesday morning. Later shifts will need to
monitor this potential.

Tuesday into Tuesday night looks to be a quiet period, with high
pressure to the southwest of the region. Temperatures will be
pleasant.

Wood

&&

.LONG TERM...
(Issued 253 PM CDT Mon Aug 14 2023)

Wednesday through Monday:

Warm air advection on gusty south to southwest winds Wednesday
should bring warmer temperatures into the area, with quiet weather
continuing. Models show a cold front moving southeast through the
area Wednesday night into Thursday morning, with chances for
showers and a few storms as it moves through. Ensembles are not
showing a lot of measurable precipitation in its members with this
system.

The main story for the upcoming weekend into early next week will
be the warming temperatures. Ensembles are all showing the
potential for highs to rise into the 90s by Sunday into Monday,
perhaps as early as Saturday. Big spreads in the NBM output for
temperature ranges, with the high end well into the 90s. All in
all, looks to get very warm and humid for this period.

Wood

&&

.AVIATION...
(Issued 253 PM CDT Mon Aug 14 2023)

Moderate to heavy rain will continue into early this evening,
mainly over terminals in east central and southeast Wisconsin.
The rain tapering off from west to east by later this evening into
the overnight hours.

Visibility values of 1 to 4 miles are generally expected in the
rain areas, though 1/2 mile visibility may occur in any heavier
rain bands. Ceilings may fluctuate quite a bit between 500 feet to
perhaps up to 3500 feet AGL or so, depending on where the
moderate to heavy rain exists into this evening. The ceilings
should gradually become MVFR category later tonight and VFR by
Tuesday.

Gusty northeast winds will develop into this evening, becoming
more north later this evening. They should remain northeast for
terminals near Lake Michigan this evening. Winds will weaken
somewhat later tonight into Tuesday.

Wood

&&

.MARINE...
(Issued 253 PM CDT Mon Aug 14 2023)

Small Craft Advisory continues into Tuesday afternoon for gusty
northeast to north winds and high waves. A few gale force gusts
are possible at times into this evening over the nearshore and
southern half of the open waters.

In addition, waterspouts are possible with any sustained showers
or storms that occur into tonight, mainly over southern portions
of the lake.

Gusty south to southwest winds and building waves may bring
another period of Small Craft Advisory conditions for Wednesday
afternoon into Thursday, perhaps a bit longer. Gales are possible
Wednesday night into Thursday morning over the northern portions
of the lake.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ051-WIZ052-WIZ057-WIZ058-WIZ059-WIZ060-WIZ063-
     WIZ064-WIZ065-WIZ066-WIZ069-WIZ070-WIZ071-WIZ072 until 11
     PM Monday.

     Beach Hazards Statement...WIZ052-WIZ060 until 10 AM Tuesday.

     Beach Hazards Statement...WIZ066-WIZ071-WIZ072 until 4 PM
     Tuesday.

LM...Small Craft Advisory...LMZ643-LMZ644 until 11 AM Tuesday.

     Small Craft Advisory...LMZ645-LMZ646 until 4 PM Tuesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 14, 2:31 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
231 PM CDT Mon Aug 14 2023

WIZ046-047-051-052-056>060-062>072-151945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
231 PM CDT Mon Aug 14 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Moderate to heavy rainfall will continue into this evening, mainly
over east central and southeast Wisconsin. Flooding is possible,
especially in urban and low lying rural areas. See the Flood
Watch for further details.

A few thunderstorms may occur into this evening, with small hail
possible with storms near the Illinois border.

A high swim risk continues at the Lake Michigan beaches. See the
latest Beach Hazard Statements for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The high swim risk continues at the Lake Michigan beaches into
Tuesday afternoon. See the latest Beach Hazard Statements for
further details.

There are mainly small chances for thunderstorms later Wednesday
night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LMZ643>646-151945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
231 PM CDT Mon Aug 14 2023

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for gusty winds and high
waves. A few northeast gale force gusts are possible.

A few thunderstorms may occur into tonight. Waterspouts may be
possible during this period.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The Small Craft Advisory is in effect into Tuesday afternoon.
Winds and waves may reach Small Craft Advisory levels Wednesday
afternoon into Thursday.

There are mainly small chances for thunderstorms later Wednesday
night into Thursday morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-151945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
231 PM CDT Mon Aug 14 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Some thunderstorms are expected into tonight, mainly over the
southern portions of the lake. Waterspouts may be possible.

A few northeast gale force gusts are possible across the southern
half of Lake Michigan into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There are chances for thunderstorms later Wednesday night into
Thursday.

South to southwest gale force winds are possible Wednesday night
into Thursday morning, mainly across northern portions of Lake
Michigan.

Wood
www.weather.gov/mkx

In the hours before

Local storm report, Aug 14, 2:50 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
250 PM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Rain             1 NE Horicon            43.45N 88.63W
08/14/2023  M4.15 inch       Dodge              WI   Public

&&

SM
Local storm report, Aug 14, 3:38 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
338 PM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Rain             2 SW Palmyra            42.86N 88.61W
08/14/2023  M1.92 inch       Jefferson          WI   Public

&&

BHS
Local storm report, Aug 14, 3:46 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
346 PM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Rain             1 SW Mequon             43.22N 88.00W
08/14/2023  M2.20 inch       Ozaukee            WI   Cocorahs

            Site WI-OZ-30. 2.20 inches so far, with 1.20
            inches in the past 3 hrs.

&&

BHS
Local storm report, Aug 14, 4:04 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
404 PM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Rain             Brownsville             43.61N 88.49W
08/14/2023  M3.62 inch       Dodge              WI   CO-OP Observer

            BSVW3 Co-op report.

&&

BHS
Local storm report, Aug 14, 4:17 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
417 PM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Rain             2 SW Sheboygan          43.74N 87.73W
08/14/2023  M1.66 inch       Sheboygan          WI   Cocorahs

            Site WI-SB-19. 1.66 inches so far.

&&

BHS
Local storm report, Aug 14, 4:29 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
429 PM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rain             3 NNW Burlington        42.72N 88.31W
08/14/2023  M1.95 inch       Walworth           WI   Cocorahs

            Light rain starting 7am, moderate to heavy
            rain starting after 10am. Water ponding on
            paths and driveways during heavier rains,
            light rain continues to fall.

&&

BHS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:19 AM CDTAreal Flood AdvisoryMKXIowa, Lafayette3 hr
Aug 14, 9:44 AM CDTAreal Flood AdvisoryMKXColumbia, Dane, Dodge3 hr
Aug 14, 12:27 PM CDTAreal Flood AdvisoryMKXDodge, Fond du Lac, Sheboygan, Washington3 hr
Aug 14, 1:55 PM CDTSpecial Weather StatementMKXGreen35 min
Aug 14, 2:19 PM CDTAreal Flood AdvisoryMKXMilwaukee, Ozaukee, Washington, Waukesha4 hr
Aug 14, 2:23 PM CDTSpecial Weather StatementMKXLafayette37 min
Aug 14, 3:54 PM CDTAreal Flood AdvisoryMKXKenosha, Racine, Walworth3 hr
Aug 14, 4:21 PM CDTSpecial Marine WarningMKX39 min

Nearby

Flash Flood Warnings in Wisconsin, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.